Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 156, NWS Kansas City, MO

July 7, 20168 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 7, 2016, 5:06 AM CDT for 8 counties in Missouri. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 5:06 AM CDT (10:06 UTC)
Expired
Jul 7, 2016, 6:00 AM CDT
In force
54 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, MO, Chariton County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:55 AM CDTTSTM WND DMGBrookfield, MONUMEROUS TREES AND POWER POLES DOWN
Jul 7, 6:05 AM CDTTSTM WND DMGMarceline, MOMULTIPLE TREE BRANCHES RANGING FROM 5-12 INCHES IN DIAMETER DOWN ON A MAPLE TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2437 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS53 KEAX 071006
SVREAX
MOC033-041-101-107-115-117-177-195-071100-
/O.NEW.KEAX.SV.W.0156.160707T1006Z-160707T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHEASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  WESTERN SALINE COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN RAY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN LINN COUNTY IN NORTH CENTRAL MISSOURI...
  WESTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 600 AM CDT

* AT 505 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BRECKENRIDGE TO NEAR COWGILL TO NEAR ORRICK...
  MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WARRENSBURG...MARSHALL...RICHMOND...HIGGINSVILLE...LEXINGTON...
  BROOKFIELD...CARROLLTON...CONCORDIA...MARCELINE...SWEET SPRINGS...
  BRUNSWICK...WAVERLY...WELLINGTON...NORBORNE...HARDIN...BUCKLIN...
  MEADVILLE...HALE...CORDER AND ALMA.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 42 AND
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3912 9312 3894 9345 3894 9349 3891 9350
      3871 9387 3904 9389 3914 9408 3985 9339
      3984 9285
TIME...MOT...LOC 1005Z 295DEG 42KT 3974 9377 3948 9395 3927 9417 

HAIL...<.75IN
WIND...60MPH
 
$$

CDB
1 follow-up statement
871 
WWUS53 KEAX 071035
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 AM CDT THU JUL 7 2016

MOC177-071044-
/O.CAN.KEAX.SV.W.0156.000000T0000Z-160707T1100Z/
RAY MO-
535 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAY COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL...WEST CENTRAL AND CENTRAL MISSOURI.

LAT...LON 3912 9312 3894 9345 3894 9349 3891 9350
      3871 9387 3904 9389 3904 9390 3945 9351
      3985 9339 3984 9285
TIME...MOT...LOC 1034Z 295DEG 47KT 3958 9339 3930 9348 3909 9370 

$$

MOC033-041-101-107-115-117-195-071100-
/O.CON.KEAX.SV.W.0156.000000T0000Z-160707T1100Z/
CARROLL MO-LAFAYETTE MO-LIVINGSTON MO-JOHNSON MO-SALINE MO-LINN MO-
CHARITON MO-
535 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR CENTRAL CARROLL...LAFAYETTE...SOUTHEASTERN LIVINGSTON...
NORTHEASTERN JOHNSON...WESTERN SALINE...SOUTHERN LINN AND WESTERN
CHARITON COUNTIES...

AT 534 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HALE TO NEAR CARROLLTON TO HIGGINSVILLE...MOVING
SOUTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WARRENSBURG...MARSHALL...HIGGINSVILLE...BROOKFIELD...CARROLLTON...
CONCORDIA...MARCELINE...SWEET SPRINGS...BRUNSWICK...WAVERLY...
BUCKLIN...MEADVILLE...HALE...CORDER...ALMA...LACLEDE...BOSWORTH...
WHEELING...MALTA BEND AND BLACKBURN.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 42 AND
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3912 9312 3894 9345 3894 9349 3891 9350
      3871 9387 3904 9389 3904 9390 3945 9351
      3985 9339 3984 9285
TIME...MOT...LOC 1034Z 295DEG 47KT 3958 9339 3930 9348 3909 9370 

HAIL...<.75IN
WIND...60MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:59 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 7, 3:59 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
359 AM CDT THU JUL 7 2016

.Discussion...
Issued at 359 AM CDT THU JUL 7 2016

Today - Tonight:

Short term concerns center on the accelerating bow echo surging east-southeast
in excess of 50kt. Convective complex is rolling along into a pool
of MUCAPEs in excess of 3000J/kg and 0-6km shear of 40kt. Radar
composites show a pronounced rear inflow jet. Increasing southerly
low level jet will fuel into the backside of the convection and
maintain its intensity and precipitation efficiency. Convective
allowing models such as the HRRR, ARW and NMM have the overall idea
despite having timing and some location issues. Expect this
convective complex to roll through most of the CWA this morning.
Damaging winds appear to be the main threat with marginally severe
hail a distant second.

Where any outflow boundary ends up will be a region for later
afternoon development. Will punt to the day shift any heat headlines
due to the uncertainty of how fast or lack thereof the airmass
recovers. We saw yesterday how slow the airmass was to recover and
didn't sniff advisory criteria.

Later this afternoon and evening a cold front to the north of the
CWA is likely to become active as it drops southward. Potential is
there for another MCS to form as a SSW low level jet intensifies into
the CWA ahead of the cold front.

Friday through Sunday:

Should see the storminess finally come to an end on Friday with a
slight reprieve in the heat and humidity as weak high pressure
pushes south. This front should stall just south of the CWA and
possibly nudge northward resulting in convective chances over the
southwest half of the CWA Friday night through Sunday. Poorly
defined perturbations will be hid within upper level ridging over
the High Plains so timing of the arrival of any feature is poor at
best. Should see seasonal type temperatures and humidity. Hey, it's
summer.

Monday - Wednesday:

As the upper level ridge shifts east of the region we'll enter a
slightly unsettled period as an upper trough glides through the
Northern and Central High Plains with faster southwesterly flow aloft
pressing east and enhancing the shear profile. Once again weak
perturbations lifting northeast through the central U.S. could fire
up scattered storms during the period.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1127 PM CDT WED JUL 6 2016

Storms over south central Nebraska will work their way ESE into the
terminals overnight and mostly affect areas north of I-70, including
much of the Kansas City metro. Isolated storms may reach as far
south as KIXD. Strong wind gusts are possible in the early morning
hours Thursday as storms push ESE. Activity should taper off by the
mid to late morning hours with conditions improving through the
afternoon. Another round of convection is possible Thursday evening.
This will once again impact areas mostly across northern Missouri,
though the southern extent of activity impacting the terminals will
need to be assessed Thursday afternoon.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...MJ
Aviation...Welsh

In the hours before

Special weather statement, Jul 7, 4:15 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT THU JUL 7 2016

KSZ025-102>104-MOZ012-013-020-021-028-029-070945-
WYANDOTTE KS-ATCHISON KS-DONIPHAN KS-LEAVENWORTH KS-BUCHANAN MO-
CLAY MO-ANDREW MO-CLINTON MO-DE KALB MO-PLATTE MO-
415 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE...
SOUTHEASTERN DONIPHAN...SOUTHEASTERN ATCHISON...CLINTON...
SOUTHEASTERN ANDREW...PLATTE...SOUTHERN DEKALB...WESTERN CLAY AND
BUCHANAN COUNTIES UNTIL 445 AM CDT...

AT 415 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF COUNTRY
CLUB VILLA TO NEAR RUSHVILLE TO NEAR NORTONVILLE...AND MOVING
SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...LEAVENWORTH...LIBERTY...GLADSTONE...LANSING...
ATCHISON...CAMERON...SMITHVILLE...KEARNEY...BONNER SPRINGS...
PARKVILLE...TONGANOXIE...PLATTE CITY...BASEHOR...EDWARDSVILLE...
NORTH KANSAS CITY...RIVERSIDE...PLATTSBURG...
LATHROP AND WEATHERBY LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI NEAR MILE MARKER 0.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 419...AND NEAR
MILE MARKER 423.
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 6 AND 12...AND BETWEEN
MILE MARKERS 16 AND 39.
 INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 55.
 INTERSTATE 635 BETWEEN MILE MARKERS 4 AND 12.
 INTERSTATE 435 BETWEEN MILE MARKERS 11 AND 51.
 INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 12.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 213 AND 226.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTHEASTERN AND EAST CENTRAL KANSAS...AND WEST CENTRAL AND
NORTHWESTERN MISSOURI.

LAT...LON 3962 9503 3994 9480 3987 9421 3940 9430
      3911 9459 3902 9507 3920 9519 3942 9518
      3942 9530
TIME...MOT...LOC 0915Z 326DEG 37KT 3983 9470 3956 9496 3943 9522

CDB
Local storm report, Jul 7, 4:21 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
421 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     MARYVILLE               40.34N 94.87W
07/07/2016                   NODAWAY            MO   PUBLIC

            POWER OUT AND LARGE TREES DOWN IN THE CITY.

&&

CDB
Local storm report, Jul 7, 4:44 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND DMG     CORNING                 40.25N 95.45W
07/07/2016                   HOLT               MO   LAW ENFORCEMENT

            TRACTOR TRAILER FLIPPED ON ITS SIDE NEAR CORNING. I-29
            CLOSED.

&&

MJ
Local storm report, Jul 7, 4:45 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND DMG     FAIRFAX                 40.34N 95.39W
07/07/2016                   ATCHISON           MO   LAW ENFORCEMENT

            NUMEROUS TREES/POWER LINES DOWN THROUGHOUT THE CITY. HWY
            59 NEAR FAIRFAX CLOSED DUE TO GRAIN BIN IN ROAD.

&&

MJ
Local storm report, Jul 7, 4:47 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     MOUND CITY              40.14N 95.23W
07/07/2016                   HOLT               MO   LAW ENFORCEMENT

            TREE DOWN. TIME ESTD.

&&

MJ
Local storm report, Jul 7, 5:01 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     3 SE KANSAS CITY INTL A 39.27N 94.68W
07/07/2016  E60 MPH          PLATTE             MO   TRAINED SPOTTER

&&

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:51 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt54 min
Jul 7, 3:26 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt49 min
Jul 7, 3:29 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway31 min
Jul 7, 3:42 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt18 min
Jul 7, 3:58 AM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Nodaway, Worth50 min
Jul 7, 4:15 AM CDTSpecial Weather StatementEAXBuchanan, Clay, Clinton, Platte30 min
Jul 7, 4:26 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Livingston, Mercer64 min
Jul 7, 4:33 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte42 min
Jul 7, 4:38 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 2 more52 min
Jul 7, 5:00 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette45 min
Jul 7, 5:42 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson46 min
Jul 7, 5:52 AM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Johnson, Linn, Macon and 3 more68 min
Jul 7, 6:57 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.